Medicine
Fact-checked

At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.

Learn more...

What are the Signs of a Fentanyl Overdose?

Recognizing a fentanyl overdose is crucial; symptoms include shallow breathing, blue-tinged skin, and loss of consciousness. Immediate action can save lives. Our article provides detailed images to help identify these signs. Are you prepared to learn how to spot an overdose and potentially save a life? Continue with us for lifesaving insights.
Christina Hall
Christina Hall

Fentanyl, a strong opioid analgesic, has been linked to many overdose cases. The signs of fentanyl overdose vary from patient to patient, but some common symptoms are seen throughout the cases. These include labored or shallow breathing, clammy skin, and extreme sedation. Overdoses are most often seen in the beginning of treatment with fentanyl, or at a time when the prescribing physician orders a significant dosage change. The mortality rate of an overdose rises if the person becomes unconscious before emergency help is available, and even in the hospital, one of the main concerns for treatment is keeping the patient awake and coherent.

There are varying routes of administration of fentanyl, and each route carries with it unique risks of overdose. For example, fentanyl can be administered through a transdermal patch, letting the patient receive pain medication continually over a period of time. There are dire consequences associated with not following the dosing instructions exactly with this route of administration. Patients overdose when they forget to remove the patch when instructed, or if they cut the patch in order to decrease their dosage without talking to their doctor first. In this case, the cut patch will lose its delayed release functionality and result in the patient receiving a large dose of fentanyl all at once.

Naltrexone or other opioid antagonists can help prevent serious complications or even death by stopping a fentanyl overdose and helping to assist in narcotic detoxification.
Naltrexone or other opioid antagonists can help prevent serious complications or even death by stopping a fentanyl overdose and helping to assist in narcotic detoxification.

The transdermal patch can cause an unforeseen fentanyl overdose in other ways as well. Studies have shown that an increase in body temperature will result in the medication being absorbed into the body at a significantly higher rate. There have been numerous fentanyl overdose cases that were caused by the patient engaging in strenuous exercise that raised his core body temperatures high enough to affect the patch. It is recommended that before a patient engages in exercise or other activities, like sunbathing, that the patch be removed. Another concern is that the patches can be unknowingly transferred to another person who is not prescribed the medication, usually by close body contact or sharing bathroom facilities.

The mortality rate of a fentanyl overdose rises if the person becomes unconscious before emergency help is available.
The mortality rate of a fentanyl overdose rises if the person becomes unconscious before emergency help is available.

It is important that if fentanyl overdose is suspected that emergency care be sought immediately. Respiratory depression is one of the major signs of an overdose. In acute overdose situations, the patient can have a breathing rate as slow as four to six breaths per minute. This slowed breathing can lead to severe hypoxia, and brain damage can occur quickly if not addressed. Sometimes opiates, like fentanyl, slow down the emptying of the gastrointestinal tract so that the extent of the overdose may not be known for some time.

You might also Like

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • Naltrexone or other opioid antagonists can help prevent serious complications or even death by stopping a fentanyl overdose and helping to assist in narcotic detoxification.
      By: evgenyatamanenko
      Naltrexone or other opioid antagonists can help prevent serious complications or even death by stopping a fentanyl overdose and helping to assist in narcotic detoxification.
    • The mortality rate of a fentanyl overdose rises if the person becomes unconscious before emergency help is available.
      By: Igor Normann
      The mortality rate of a fentanyl overdose rises if the person becomes unconscious before emergency help is available.
    • Before sunbathing, it's important to remove any fentanyl transdermal patch.
      By: Antonioguillem
      Before sunbathing, it's important to remove any fentanyl transdermal patch.
    • CPR may be necessary if the person suffering a fentanyl overdose is not breathing.
      By: Photographee.eu
      CPR may be necessary if the person suffering a fentanyl overdose is not breathing.
    • All opioids, including fentanyl, have potentially addictive qualities.
      By: goodmanphoto
      All opioids, including fentanyl, have potentially addictive qualities.
    • Fentanyl is usually used in the management of chronic pain for people with cancer.
      By: prudkov
      Fentanyl is usually used in the management of chronic pain for people with cancer.